Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 410, NWS Pueblo, CO

September 17, 2025Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2025, 3:01 PM MDT for Las Animas County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2025, 3:01 PM MDT (21:01 UTC)
Expired
Sep 17, 2025, 3:45 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:59 AM MDT, 3 hours 2 minutes earlier. Its key messages:

  • An incoming system will bring showers and thunderstorms to the area today, with some strong to severe expected.
  • Moisture begins to dwindle on Thursday with another day of cooler temperatures.
  • Warmer and drier from Friday through the weekend into early next week, with just some very isolated afternoon thunderstorms possible over the mountains.
Area forecast discussion, Sep 17, 11:59 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Wed Sep 17 2025

.KEY MESSAGES...

- An incoming system will bring showers and thunderstorms to the
  area today, with some strong to severe expected.

- Moisture begins to dwindle on Thursday with another day of
  cooler temperatures.

- Warmer and drier from Friday through the weekend into early
  next week, with just some very isolated afternoon
  thunderstorms possible over the mountains.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 316 AM MDT Wed Sep 17 2025

Today and Tonight...

Upper-level trough will continue moving through our region today,
bringing another round of cooler and relatively active weather.
Initially, leftover cloud cover from yesterday's convection will
keep things largely cool and stable across the area. That being
said, easterly upslope will set in by mid-afternoon. With strong
westerly winds aloft and ample low-level moisture, another round of
showers and thunderstorms is expected to form, mainly along the
mountains/plains interface. Storms will generally move east-
southeast, following the steering flow from the main trough axis
overhead. Looking at severe parameters, modest instability and 30+
knots of bulk shear indicate a good chance for some strong to severe
storms. The entirety of the eastern plains is under a marginal
outlook, with some areas along and south of Highway 50 under a
slight, where the highest CAPE values are in the models at 1500 J/kg
or more. Models have also trended down throughout the last 12 hours
in regards to morning cloud cover. In all, some enhanced daytime
heating, combined with sufficient CAPE and robust shear profiles,
could make for some interesting afternoon thunderstorms.

More likely than not, storm formation will be mostly limited to
elevated heating surfaces (the mountains, Palmer Divide, and Raton
Mesa), as well as along any outflow boundaries later in the day. The
shear in place may keep storms moving, and the longer-lasting cells
may be able to travel southeast and take advantage of the better air
to intensify. Stronger storms over the plains could produce some
strong outflow, hail to 1 inch, and briefly heavy rain. Over the
southeast plains, where the best environment will be, intensified
storms could produce stronger outflow winds and large hail.
Additionally, given the shear profiles, an isolated tornado or two
cannot be ruled out.

Finally, temperatures will be noticeably cooler than yesterday.
While high temperatures in some places will be dependent on cloud
cover, we will generally be seeing 70s to low-80s over most of the
forecast area.

Thursday...

Upper trough moves east on Thursday, leaving breezy northwest flow
aloft. Still seeing enough lingering moisture at the low to mid-
levels for another round of afternoon showers and storms. However,
shear in the afternoon will be a bit lower with a less supportive
vertical profile. This, along with slowly decreasing instability,
will mean that any convection on Thursday will generally be weak to
moderate at best. Latest guidance shows some scattered afternoon
coverage, mainly tied to the Palmer and Raton areas. Temperatures
will be cooler still thanks to the passing system, falling just a
bit below seasonal averages. Expect highs in the high-60s to mid-70s
across most of the area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 316 AM MDT Wed Sep 17 2025

Upper low departs and ridge builds on Friday, with warmer
temperatures and only some isolated/weak convection over the
higher terrain along the NM border. Main change to Friday's
forecast was to nudge max temps upward a few degf at many
locations, as NBM looked too cool given warmer more recent 00z
statistical guidance. Upper ridge flattens a bit over the
weekend, allowing leftover mid-level sub-tropical moisture to
drift into the state, which will in turn drive an increase in
mountain convection both Sat/Sun. Storm intensity/coverage
look weak/isolated through the period, with mainly lighting,
wind and light rain/sprinkles with most activity.

Ridge rebuilds over Rockies early next week, keeping warm
weather in place while moisture and thunderstorm chances
decrease. Some potential for a cold front by mid-week as short
wave energy crests the ridge and dives into the central U.S.,
though model spread on details/timing are rather large at this
point.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1135 AM MDT Wed Sep 17 2025

Active first half of the period anticipated mainly over COS and
PUB, beginning this afternoon and lasting into the evening. The
main concern will be thunderstorm development, especially
across COS. Relatively quiet at this time though, with light
winds and VFR conditions in place. This will continue for ALS
today and into tomorrow, as precip and ceiling development
likely to remain over the plains.

Will see shower and thunderstorm development occur over the
higher terrain by early afternoon, then begin spilling into the
I-25 corridor by the mid afternoon time frame. This will impact
COS first and did go ahead and speed up the timing of this
shower/thunderstorm development. Given a higher likelihood of
occurrence at COS, did adjust the TAF, adding a TEMPO group this
afternoon. Could see the need to indicate higher confidence,
possibly adding more prevailing conditions later. For PUB, did
not make any changes to the PROB30 group given some uncertainty
with timing and how this precip may evolve later today into the
evening in this location. Do feel that shower and thunderstorm
will remain possible, but didn't have confidence to make any
changes at this time. Lastly, kept precip in the TAFs through
this evening, but it's possible that precip may continue well
into the overnight hours. Confidence on this is low at this
time, and so have opted to add any additional rain or thunder
mention in the TAFs at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...RODRIGUEZ
Hazardous weather outlook, Sep 17, 11:20 AM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Wed Sep 17 2025

COZ058>089-093>099-181300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Wed Sep 17 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Another round of showers and thunderstorms is expected this
afternoon into evening. Storms will form around mid-afternoon,
largely over the mountains/plains interface, Pikes Peak Region, and
Raton Mesa, pushing east-southeast through the remainder of the day.
Some storms are expected to become strong to severe. Over most of
the eastern plains, most common severe hazards will be outflow to 60
mph, hail to 1.5 inches in diameter, and locally heavy rainfall. The
highest chance for severe storms will be along and east of a Eads to
Kim line, and storms within this area will be capable of producing
hail up to 2 inches, outflow to 65 mph, heavy rain, and possibly an
isolated tornado or two.

Precipitation will weaken overnight, though some is expected to
linger into early Thursday morning, mainly across the southeast
plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm activity will become more isolated and weaker on
Thursday, with storms mainly across the plains during the day.
Gusty winds and lightning will be the main storm hazards.

Isolated thunderstorms will then be limited to mainly the
mountains Friday through Sunday, with the main storm threats
being lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/10

In the hours before

Special weather statement, Sep 17, 2:45 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Wed Sep 17 2025

COZ074-088-172115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
245 PM MDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 9 miles northwest of Trinidad, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trinidad, Starkville, Hoehne, and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 10480 3739 10465 3737 10429 3711 10450
TIME...MOT...LOC 2045Z 292DEG 14KT 3728 10462

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, Sep 17, 2:50 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Wed Sep 17 2025

COZ094-172115-
Eastern Las Animas County CO-
250 PM MDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 315 PM MDT...

At 250 PM MDT, the public reported a strong thunderstorm near
Branson, or 22 miles north of Des Moines, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Branson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 10403 3720 10393 3713 10358 3700 10365
      3700 10389
TIME...MOT...LOC 2050Z 292DEG 14KT 3709 10389

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:08 PM MDTSpecial Weather StatementPUBLas Animas37 min
Sep 16, 6:21 PM MDTSpecial Weather StatementPUBBaca24 min
Sep 16, 6:30 PM MDTSpecial Weather StatementPUBBent30 min
Sep 16, 11:22 PM MDTSpecial Weather StatementPUBPueblo38 min
Sep 17, 2:45 PM MDTSpecial Weather StatementPUBLas Animas30 min
Sep 17, 2:50 PM MDTSpecial Weather StatementPUBLas Animas25 min
Sep 17, 3:02 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Sep 17, 3:06 PM MDTSpecial Weather StatementPUBEl Paso24 min
Sep 17, 3:28 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Sep 17, 3:35 PM MDTSpecial Weather StatementPUBTeller25 min
Sep 17, 3:37 PM MDTSpecial Weather StatementPUBEl Paso38 min
Sep 17, 3:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
Sep 17, 3:43 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Sep 17, 3:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Sep 17, 3:57 PM MDTSevere Thunderstorm WarningPUBLas Animas33 min
Sep 17, 3:57 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Sep 17, 3:58 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas17 min
Sep 17, 4:16 PM MDTSpecial Weather StatementPUBTeller29 min
Sep 17, 4:18 PM MDTSpecial Weather StatementPUBElbert12 min
Sep 17, 4:20 PM MDTSpecial Weather StatementPUBEl Paso25 min
Sep 17, 4:28 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas32 min
Sep 17, 4:33 PM MDTSevere Thunderstorm WarningPUBTeller42 min
Sep 17, 4:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Sep 17, 4:54 PM MDTSpecial Weather StatementPUBTeller36 min
Sep 17, 4:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Sep 17, 5:09 PM MDTSpecial Weather StatementPUBEl Paso51 min
Sep 17, 5:22 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min
Sep 17, 5:23 PM MDTSpecial Weather StatementPUBEl Paso37 min
Sep 17, 5:23 PM MDTSpecial Weather StatementPUBPueblo37 min
Sep 17, 5:37 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min
Sep 17, 5:51 PM MDTSpecial Weather StatementPUBEl Paso24 min
Sep 17, 5:56 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.